Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 466, NWS North Platte, NE

September 21, 2008Blaine County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 21, 2008, 7:21 PM CDT for Blaine County, Loup County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2008, 7:21 PM CDT (00:21 UTC)
Expired
Sep 21, 2008, 8:00 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Blaine County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 7:50 PM CDTHAIL 0.885 Ssw Brewster, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 220021
SVRLBF
NEC009-115-220100-
/O.NEW.KLBF.SV.W.0466.080922T0021Z-080922T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BREWSTER...
  WEST CENTRAL LOUP COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 800 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DUNNING...OR 12 MILES SOUTHWEST OF
  BREWSTER...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER BY 740 PM CDT...
  ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA BY 755 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4207 9973 4188 9957 4175 9980 4174 10011
      4182 10018
TIME...MOT...LOC 0022Z 238DEG 26KT 4181 9999

$$

13
1 follow-up statement
000 
WWUS53 KLBF 220041
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT SUN SEP 21 2008

NEC009-115-220100-
/O.CON.KLBF.SV.W.0466.000000T0000Z-080922T0100Z/
BLAINE NE-LOUP NE-
740 PM CDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL LOUP AND BLAINE COUNTIES...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HIGHWAY 91 MILE MARKER 10...OR 6 MILES
SOUTH OF BREWSTER...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER BY 745 PM CDT...
  HIGHWAY 91 MILE MARKER 20 BY 750 PM CDT...
  ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA BY 800 PM CDT...

LAT...LON 4207 9973 4188 9957 4175 9980 4174 10011
      4182 10018
TIME...MOT...LOC 0040Z 237DEG 23KT 4187 9987

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:23 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 21, 3:23 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 PM CDT SUN SEP 21 2008

.SYNOPSIS...
MOST OF SHOWERS FROM THIS MORNING THOUGH MID AFTN HAVE LIFTED INTO
SCTRL SD. CLEARING AND DESTABILIZATION IN SERN WY AND WRN PNHDLE
HAVE CONTRIBUTED TO ISOLATED TSRA.

&&

.DISCUSSION...
FORECAST CHALLENGE REMAINS POPS AND COVERAGE TONIGHT AND SEVERE
THREAT. MODELS ARE IN POOR AGREEMENT WITH RESULTING QPFS. GIVEN
CURRENT DEVELOPMENT TO OUR WEST...EXPECT ISOLATED TO WIDELY
SCATTERED COVERAGE. A FEW SEVERE POSSIBLE DUE TO FAVORABLE 40-50KTS
DEEP LAYER SHEAR AND SB CAPES UP TO 1000J/KG ACROSS OUR WEST. AREAS
WEST OF VTN THROUGH OGA STILL MOST FAVORABLE FOR A FEW SEVER THROUGH
EARLY EVENING.

OVERNIGHT BOUNDARY LAYER MOISTURE FURTHER DEEPENS WITH STRATUS TO
BECOME EXTENSIVE EAST OF LBF THROUGH VTN. THE SURFACE TROUGH WILL
POSITION ITSELF ACROSS CNTRL PNHDL BY AFTN WHERE DEEPER
MOISTURE AND INCREASING SHEAR WILL LEAD TO A BETTER DAY FOR STORM
DEVELOPMENT. BETTER SURFACE HEATING WITH HIGHS IN THE MID 80S WILL
LEAD TO GREATER DESTABILIZATION BY LATE AFTERNOON FOR THUNDERSTORMS
TO FORM ALONG THE TROUGH AND MOVE EAST AS A STRONGER DISTURBANCE
LIFTS NORTHEAST THROUGH THE EVENING. AREAS NORTH OF HIGHWAY 2 WILL
HAVE A BETTER CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT AND
COVERAGE.

TUESDAY THE SYSTEM WILL KICK EAST WITH A MORE ZONAL PATTERN FOR DRY
CONDITIONS AND A COOL OFF INTO THE UPPER 70S. THIS MAY NOT LAST LONG
HOWEVER AS NAM AND GFS POSITION A WARM FRONT ACROSS THE NEBR/KS
STATE LINE LATE TUESDAY NIGHT WHICH LIFTS NORTH WEDNESDAY. HAVE
INSERTED SLIGHT CHC POPS SOUTH OF I80 LATE TUESDAY NIGHT THEN
FURTHER NORTHWARD ACROSS SERN HALF OF FA WEDNESDAY AND WEDNESDAY
EVENING.

THURSDAY THROUGH SUNDAY...DRY FCST AS WEAK UPPER RIDGE INFLUENCE AND
AN UPPER TROUGH APPROACHING BY SUNDAY. 80S TO PREVAIL THU AND FRI
COOLING DOWN INTO THE UPPER 70S BY SAT AND SUN.

&&

.AVIATION...

GUSTY SOUTH WINDS CONTINUE AHEAD OF SHORT WAVE TROUGH...WHICH WILL
PUSH ACROSS THE REGION LATE TOMORROW. CURRENT FORECAST IS VFR INTO
TOMORROW...HOWEVER LOW CONFIDENCE BOTH TAF SITES WILL REMAIN VFR
THROUGH THE PERIOD. UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
AREA THIS EVENING/OVERNIGHT AND HAS THE POTENTIAL TO PRODUCE MVFR
CIGS/VSBY SHRA/TSRA. TIMING OF SCT STORMS MAKE IT DIFFICULT TO
PINPOINT A TIME OF OCCURRENCE. FEEL IT IS BETTER TO AMEND WHEN/IF
STORMS WILL ARRIVE AT THE TERMINAL SITES. WOULD GIVE KVTN A HIGHER
CHANCE OF DROPPING INTO THE MVFR CATEGORY THAN KLBF...AS STORMS WILL
BE MOVING NORTHEAST...AFTER INITIATING OVER N CO AND WY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KAR/MM
Hazardous weather outlook, Sep 21, 3:55 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT SUN SEP 21 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-222100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
355 PM CDT SUN SEP 21 2008 /255 PM MDT SUN SEP 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN ACTIVE SEVERE WEATHER DAY IS STILL POSSIBLE WITH ISOLATED TO
PERHAPS SCATTERED SEVERE THUNDERSTORMS DEVELOPING ACROSS THE
PANHANDLE OF NEBRASKA THIS EVENING. THEN STORMS WOULD SPREAD EAST
ACROSS WESTERN NEBRASKA.

SEVERE STORMS...IF THEY DEVELOP...THIS EVENING WILL BE CAPABLE OF
LARGE HAIL AND WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AS A
STALLED OUT COLD FRONT ACROSS NORTH CENTRAL NEBRASKA ACTS AS A
FOCUS FOR SCATTERED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND
WIND DAMAGE DURING THE LATE AFTERNOON. THE AREA OF GREATEST
CONCERN IS ALONG AND NORTH OF INTERSTATE 80 AND MOISTURE WILL BE
SUFFICIENT FOR INTENSE RAINFALL RATES WITH STRONGEST STORMS IN
ADDITION TO THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN MONDAY
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Sep 21, 6:34 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT SUN SEP 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             10 W EUSTIS             40.66N 100.22W
09/21/2008  E0.88 INCH       FRONTIER           NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:58 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup47 min
Sep 21, 9:51 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup39 min
Sep 21, 10:38 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt37 min
Sep 22, 12:26 AM CDTSevere Thunderstorm WarningLBFCuster, Lincoln34 min
Sep 22, 3:30 AM CDTWind AdvisoryLBFBoyd, Custer, Frontier, Garfield, Holt, Lincoln and 3 more17 hr
Sep 22, 6:30 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.